- 0May 19, '13 by kayvaryI was at the hospital today and had a diabetic patient who I gave insulin to according to a sliding scale. The glucose was high, almost 400. But later on the patient was cold clammy and unresponsive. The glucose was so low the meter couldn't even read it it just said "lo error". It must have been below 11 because someone else said they once saw an 11 register on the same meter. The patient got a vile of dextrose IV push. Within a minute he woke up and asked what was going on. Re-checked glucose, checked vitals, notified physician, checked orientation, neuro assessment. Did I forget something? What should I look for/assess for more long term?
- 0May 20, '13 by Esme12, BSN, RN Senior ModeratorNo.....sometimes this happens. What I do is I would recheck the accucheck, especially if I was was not the one who did it, and make sure all the controls were done.
What time of day was this, how much insulin did you give, did you check the glucose yourself?
- 0May 20, '13 by LandD_RN_chicaI know my work has a hyperglycemia/hypoglycemia protocol. Every hospital should have one. It will tell you how often to recheck and exactly what to do. Your hospital should have one. Just ask one of the nurses to print a copy for you. This way you know exactly the steps and the timing needed to be sure you are providing optimal care.
- 0May 20, '13 by tsm007I have two diabetic children both type 1 on insulin so have lots of personal experience with this. Some people are more prone to hypoglycemia than others and one of the problems is some people have what's called hypoglycemic unawareness where they don't recognize the symptoms right away or at all. Long term suggestions would be to ask the patient if they usually recognize symptoms of hypoglycemia, to describe how they feel when their blood sugar is low, if they have had episodes of needing assistance to treat hypoglycemia before, and how many episodes of hypoglycemia they've had in the past 30 days. These are all questions we are typically asked at endocrinologist appointments. Not sure if this helps any at all, but this might give you an idea on what symptoms to look for in the patient as symptoms of hypoglycemia vary a little from person to person and you might be more aware to check on the patient if they are very prone to hypoglycemia. I am still a student, but figured I'd throw my thoughts out there.
- 0May 20, '13 by Ashley, PICU RNWhat time was the blood sugar taken in relation to when you gave the sliding scale? Did the patient have anything to eat? How long after the insulin administration did they have the hypoglycemic symptoms?
In many cases, there's nothing you can do to prevent an unexpected drop. But knowing what time your insulin peaks in the blood stream and checking on the patient around that time might allow you to notice the early signs of hypoglycemia.
- 1May 20, '13 by AlisonisayoshiYour facility should have a protocol, and I'm just a student (and a Type 1 who has been sent hypo in a hospital from a doctors insistence that I be given a sliding scale that was waaaayyyyy to high, back then I did not know I could med refuse). Protocol for a diabetic post hypo is generally 15, 30, and 2 hours. That's what I've been taught by every endo and CDE. A good rule of thumb is to ASK US (the diabetic) what we would do at home. I always love the nurses who ask me.
- 0May 22, '13 by kayvaryThank you for the responses. This happened in the morning around 7:30 am - the patient already had his breakfast in front of him but I did later find out his appetite hasn't been good lately but we were still using the same sliding scale on him that is normally used in the nursing home he lives at. Of course after the hypoglycemic incident the doc changed the sliding scale. I was told what to look for immediately following the event, but not much about potential longer lasting effects.